Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Raised GGT, back pain, leg numbness, taking Bisoprolol, Ramipril. Had atypical pneumonia. High BP

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1706 Questions
I have had a reading of non-fasting blood test back and have a raised ggt of 179iu/L I havehad no alcohol for over 2 years but have had severe health problems back problems with severe pain and left side numbness at times down leg which resulted in brused knee which turned to gangreen and has taken 3 ops to try and close but due to constant infection was continually reopening but 2 weeks ago has now just closed but still suffer with back pain and high blood pressure! I was on oramorph liquid about 100ml a day up to 4 months ago now on the following drugs bisoprolol,ramipril,amitriptyline 75mg daily ,lansoprazole30mg,chlorpromazine 12mg daily,was on diazepam5mg tds but been off for 14 days plus ,also now on co-codamol eff 30/500mg and tramadol 50mg melts and hrt due to early menapause(as a result of chemotherapy for non hodkins lymphoma of bowel when 12yrs old) I have no children as you would expect also had severe atypical pneumonia at which point I was in ICU plus my eGFR IS 40ml/L can you makeany sense of this a qualified pharmacist I can not and the Dr is a bit baffled but my BP is still high like an hour ago it was 150/98 pulse 72 pleaseHELP
Posted Sat, 11 Aug 2012 in X-ray, Lab tests and Scans
Answered by Dr. Prasad 9 hours later

Thanks for the query. I have read through your report with diligence and after going through the details, it seems you are having the following problems:

1. Elevated gammaglutamyl transpeptidase (GGT) in the absence of alcohol consumption history
2. Non fasting blood sugar that is probably higher than normal
3. High blood pressure on medication
4. Ongoing health problems mainly related to back pain and severe pain and numbness of the leg (left side)
5. Past history of gangrene treated surgically - had issues with wound closing; atypical pneumonia which is probably treated; non Hodgkin’s lymphoma treated with chemotherapy - probably in remission and early menopause with infertility.
6. On multiple medications that include opioid analgesics, antihypertensive, tricyclic antidepressant, lansoprazole and hormone replacement therapy.

Let me try and help you understand each of these problems.

1. Elevated GGT values are commonly associated with alcohol consumption; however other cause as medications can also be related to high GGT levels. I see that many of your current medications have some effects on liver and probably may be responsible for the high values. Though drug adjustment would be required if the reports reveal isolated GGT elevation with all other liver enzymes normal, I would prefer to repeat the levels on multiple occasions and then take a call on it - Further inquiries can be conducted through an ultrasound / CT scan examination.

2. It would have been better if you had mentioned the non fasting sugar value too. Presuming it to be higher, I would relate it to be the cause of delayed would healing. Testing further with fasting, post prandial blood sugar and glycosylated hemoglobin is entailed.

3. Severe back pain with leg pain and numbness is most likely due to spine issues - degenerative disc problems and or osteoporosis probably due to early menopause needs to be considered. In addition vascular insufficiency of limbs may also be the cause. We can investigate this further by getting a few tests such as MRI scan of the spine and colour Doppler study of lower limbs - discuss with your treating doctor.

4. Since your past medical conditions are all controlled now, let’s leave those alone. Though frequent blood sugar examination and scans are warranted to know the status of blood sugars and bowels.

5. The current high blood pressure may be due to anxiety. I would wish to keep that under 140/90mmHg. Get the pressures recorded again after 2-3 days when you are absolutely relaxed.

6. You can rationalize your medications to suit your requirements with the help of necessary investigations. Discuss further about my comments with your treating doctor.

Hope this response is useful and helps you towards proper treatment. Let me know if you have any other queries.

I wish you good health

Above answer was peer-reviewed by
Follow-up: Raised GGT, back pain, leg numbness, taking Bisoprolol, Ramipril. Had atypical pneumonia. High BP 13 hours later
The blood glucose levels were non fasting so I' m not at all worried about that as I had eaten breakfast and have had a previous fasting test which was well within the limits
It's the ggt and the decreased renal function which was 40 which is indicative of moderate renal failure and really should be above 60 at least and the elevated ggt ( other liver enzymes were on the high side of normal just within the limits the blood pressure has shot up as I decided to come off the oramorph liquid just stopped as to kill the pain I was having to take increasing amounts and the effect noww was only dampening the pain not killing it ( so I'm loosing it's hypotension effect) plus I have realised that opposite to the oramorph liquid the tramadol can result in hypertension!!
Plus although ramipril is ment to protect the kidneys in some isolated cases it can cause the opposite!!
I'm haveing the blood test repeated on Friday but the problem being actually getting a vein that does not collapse as the results you had had been taken out of two different veins as during my chemo when 12 yrs old it was before the time of hickmans etc and so they had to find a new i v access nearly on a daily basis so now when I get admitted to hospital they have to insert a main line in my shoulder/throat in theatre usually !! Just to have I.V. Antibiotics!! So I do not know wether the trauma has affected the results in any way but it was after 10 attempts that day by 3 persons and had tried two days prior and failed so I just hope Fridays sample will be clean one vein sample as for the BP I do that tds at home any way so the readings are a true reflection but now the ramipril has been increased to 5mg bd to see if that helps up to now there does not seem to be a segnificant difference although it is slightly reduced!
I will let you know the results of the new blood results!!
Thank you XXXXXX
Answered by Dr. Prasad 3 hours later

Thanks for following up.

1. Trauma hardly influences the results of liver enzymes. From the details provided I can only think of drugs affecting liver as well as renal functions to some extent. However if the repeat test are abnormal too, we can proceed with further evaluation such as ultrasound / CT scan with or serological test are warranted.

2. I am happy that you are not concerned with non fasting blood sugars; however if the values were above 140mg/dl, I would be concerned. The reason being:
- Non-fasting above 140mg/dl is not normal irrespective of the type of meal you had.
- Renal failure is commonly associated with hypertension and diabetes. In the context of worsening renal function, I would make myself clear by ruling out diabetes completely.
- One of the common reasons of delayed wound healing is uncontrolled sugars.
So if the fasting sugars were done long time ago, I would consider repeating fasting and post prandial sugars very soon.

3. Yes, rise in blood pressure could be due to withdrawal from oromorph. Hopefully it becomes normal soon with adjustment of medications.

Hope I have addressed all your concerns. Let me know if I have missed on any of your concerns.
If all your queries are answered, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor